Pathwise optimality of the exponential scheduling rule for wireless channels

Sanjay Shakkottai, R. Srikant, Alexander L. Stolyar

Research output: Contribution to journalArticlepeer-review


We consider the problem of scheduling the transmissions of multiple data users (flows) sharing the same wireless channel (server). The unique feature of this problem is the fact that the capacity (service rate) of the channel vades randomly with time and asynchronously for different users. We study a scheduling policy called the exponential scheduling role, which was introduced in an earlier paper. Given a system with N users, and any set of positive numbers {an}, n = 1, 2,..., N, we show that in a heavy-traffic limit, under a nonrestrictive 'complete resource pooling' condition, this algorithm has the property that, for each time t, it (asymptotically) minimizes maxn a nn (t), where q̃n (t) is the queue length of user n in the heavy-traffic regime.

Original languageEnglish (US)
Pages (from-to)1021-1045
Number of pages25
JournalAdvances in Applied Probability
Issue number4
StatePublished - Dec 2004


  • Complete resource pooling
  • Exponential rule
  • Heavy-traffic limit
  • Optimality
  • Quality of service
  • Queueing network
  • Scheduling
  • State space collapse
  • Wireless network
  • Workload

ASJC Scopus subject areas

  • Statistics and Probability
  • Applied Mathematics


Dive into the research topics of 'Pathwise optimality of the exponential scheduling rule for wireless channels'. Together they form a unique fingerprint.

Cite this